Pennsylvania, 2019

Winter Weather in Pennsylvania, December 4 to 5, 2019

December 4 to 5, 2019 · NWS PBZ · 6 events in 6 counties and zones

A pair of passing shortwaves produced rounds of accumulating snow showers across the region from roughly noon on December 4th to noon on the 5th. The second shortwave was stronger, providing abundant moisture in the dendritic growth zone.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A pair of passing shortwaves produced rounds of accumulating snow showers across the region from roughly noon on December 4th to noon on the 5th. The second shortwave was stronger, providing abundant moisture in the dendritic growth zone. Also, northwest flow allowed for some enhancement off of Lake Erie. Initial accumulation was hampered by a warm ground in many cases, especially away from the ridges. A Winter Weather Advisory was issued for the ridges thanks to enhanced upslope and support from a strong mid-level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 4, 10:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 4, 10:27 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1027 AM EST Wed Dec 4 2019

.SYNOPSIS...
Periodic snow showers will persist today as an upper-level
disturbance passes across the Great Lakes. A Winter Weather Advisory
has issued for the ridges due to significant snowfall amounts.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update:  Regional radar mosaic displays snow showers
associated with a passing shortwave impacting the region this
morning. A second, stronger shortwave will encroach by early
afternoon, with additional snow showers increasing area-wide in both
coverage and intensity. This is supported by existing, deep layer
moisture within the boundary layer through the dendritic growth zone
as evident in this morning's sounding out of KPIT. As an upper
trough advances eastward this afternoon, forecast soundings suggest a
more favorable Nwly wind profile, promoting lake- enhancement within
snow showers given steepening low- level lapse rates.

For areas outside of the ridges, accumulation should largely be
hampered by warm surface temperature, which should range within the
mid to upper 30s this afternoon. However for the ridges, advisory
level accumulation is anticipated as enhanced upslope impacts are
realized with this second shortwave in conjunction with a strong, 500
mb jet. As such, the Winter Weather Advisory remains valid through
Thursday morning.

Previous Discussion...

An upper-level trough is expected to move across the
Great Lakes this afternoon and will return snow to the region. There
may be a chance of snow prior to the entrance of the trough as a low-
level wind shift from the SW will induce isentropic ascent. However,
heavier snow bands will be reserved for this afternoon as colder air
advances across Lake Erie and increases low-level instability. A
Winter Weather Advisory has been issued for the ridges, where strong
upsloping will persist; snow storm totals may range 3 to 7 inches.
The highest chance for heavier snow bands will be during the late
evening commute since daytime heating will further steepen low-level
lapse rates. Areas near and north of I-80 may see an inch or two. For
areas elsewhere, expect accumulations to be an inch or less.

With cold air aloft and an increase to the geostrophic wind,
windy conditions (gusts of 20-25mph low elevations/30-35mph in the
ridges) will linger throughout the day and into the overnight period.

&&

.SHORT TERM /THURSDAY/...
Snow showers will gradually taper off across the region as the
upper-level trough advances into New England. However, there may be
enough residual low-level moisture to keep snow in the ridges as
strong upsloping should persist.

High pressure is expected to build across the Ohio River Valley late
Thursday. Dry and quiet conditions should prevail.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A new shortwave is expected to cross the Great Lakes Friday, with
limited moisture and upper-level support only light precipitation is
likely. The ridges stand a better chance of remaining mostly snow,
but again, accumulations should be generally minor. Lake effect may
be possible following the departure of this shortwave, but ridging
and high pressure will follow. Temperature will remain below normal
through Saturday night as an overall trough pattern continues, but a
return to zonal and even southwest flow will help to bring back some
warmth, with the chance to push temperature to near or just above 50
in many areas.

A larger scale trough is expected to arrive early next week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
MVFR/IFR restrictions plus rounds of snow showers are expected through
Thursday morning as a shortwave trough rolls through the region,
though rain may mix in this aftn for areas south/east of KPIT.
Showers will peak this aftn/eve as the upper jet moves just to the
west, with bands of moderate to heavy snow potentially developing and
significantly lowering vsbys. Sites like FKL/DUJ or near the eastern
ridges will stand the best chance to see these heavier snow bands,
but confidence is too low on exact location for fcst inclusion.
Amendments will be issued as it becomes more apparent where these
bands develop.

The shortwave departs tonight, but NW flow will keep lake effect
snow showers through the night, favoring FKL/DUJ and the higher
elevations. Ceilings will slowly improve to MVFR levels by 12Z as
snow shower coverage wanes as subsidence increases with building sfc
high pressure.

.Outlook...
Building high pressure yields the eventual, but brief return of VFR
later on Thursday. Restrictions are expected again Friday with
another passing disturbance.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 9 AM EST Thursday for MDZ001.
OH...None.
PA...Winter Weather Advisory until 9 AM EST Thursday for PAZ074-076.
WV...Winter Weather Advisory until 9 AM EST Thursday for WVZ510>514.

&&
Hazardous weather outlook, Dec 4, 9:37 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
937 AM EST Wed Dec 4 2019

MDZ001-PAZ074-076-WVZ510>514-051445-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
937 AM EST Wed Dec 4 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-073-
075-WVZ001>004-012-021-509-051445-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
937 AM EST Wed Dec 4 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-051445-
Mercer-Venango-Forest-
937 AM EST Wed Dec 4 2019

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Butler

When
December 4, 12:00 PM EST to December 5, 12:00 PM EST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Two inches of snow was reported at Slippery Rock, while 2.7 inches fell near Butler and 2.8 inches accumulated at Fox Run.

Winter Weather, Clarion

When
December 4, 12:00 PM EST to December 5, 12:00 PM EST
Where
Clarion forecast zone
Reported by
COOP Observer
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

A COOP Observer reported 2.4 inches of snow at Cooksburg, while a trained spotter measured 2 inches at Marble.

Winter Weather, Forest

When
December 4, 12:00 PM EST to December 5, 12:00 PM EST
Where
Forest forecast zone
Reported by
CoCoRaHS
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

A CoCoRaHS observer 7 miles SSE of Tionesta reported 3.5 inches of snow.

Winter Weather, Indiana

When
December 4, 12:00 PM EST to December 5, 12:00 PM EST
Where
Indiana forecast zone
Reported by
CoCoRaHS

A CoCoRaHS observer near Indiana measured 2 inches of snow, while another near South Timblin also recorded 2 inches.

Winter Weather, Venango

When
December 4, 12:00 PM EST to December 5, 12:00 PM EST
Where
Venango forecast zone
Reported by
CoCoRaHS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

A CoCoRaHS observer near Cooperstown received 3 inches of snow, while 2 inches was reported by a NWS employee at Oil City and by another CoCoRaHS observer near Seneca.

Winter Weather, Westmoreland Ridges

When
December 4, 12:00 PM EST to December 5, 12:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
COOP Observer
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

A COOP observer reported two inches of snow at Donegal, with several other reports between 1 and 2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869518, 869519, 869520, 869521, 869522, 869523.